Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Quad Cities, IA

March 28, 2020Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 28, 2020, 7:27 PM CDT for Henry County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 7:27 PM CDT (00:27 UTC)
Expired
Mar 28, 2020, 8:15 PM CDT
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:43 PM CDTTORNADO3 Ese Andover, ILSPOTTER REPORTS AND PHOTOS CONFIRM A BRIEF TORNADO SOUTHWEST OF CAMBRIDGE SATURDAY EVENING. THERE WAS NO OBSERVABLE DAMAGE FROM WHICH THE NWS COULD ASSIGN AN EF-SCALE RATING FOR THE TORNADO.
Mar 28, 7:45 PM CDTTORNADO1 W Cambridge, ILPUBLIC REPORT RELAYED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:45 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KDVN 290027
SVRDVN
ILC073-290115-
/O.NEW.KDVN.SV.W.0005.200329T0027Z-200329T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
727 PM CDT Sat Mar 28 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in northwestern Illinois...

* Until 815 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located over New Windsor,
  or 14 miles southwest of Cambridge, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kewanee, Cambridge, Geneseo, Atkinson, Woodhull, Alpha, Andover,
  Lynn Center, Osco, Bishop Hill, Henry County Fairgrounds, Ophiem,
  German Corner, Nekoma and Ulah.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 17 and 29.
 Interstate 74 in Illinois between mile markers 21 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4115 9022 4115 9044 4127 9043 4157 9003
      4126 8990
TIME...MOT...LOC 0027Z 231DEG 36KT 4118 9042 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:18 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 28, 6:18 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
618 PM CDT Sat Mar 28 2020

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 245 PM CDT Sat Mar 28 2020

Impressive surface low was seen on surface analysis deepening over
southwest Iowa with a warm front reaching east across Iowa, from Des
Moines through the Quad Cities E-SE to near Galesburg, Illinois,
North of the front temperatures were in the 40s and 50s, while 60s
to lower 70s were front along and south of the front. GOES imagery
showed mostly clear skies in the warm sector reaching across
northwest Missouri into south central Iowa, where surface based CAPE
was increasing. Further east and southeast, mid and high level cloud
cover was streaming across eastern MO and much of the forecast area.
Latest radar showed new showers and thunderstorms firing along and
north of the front in the forecast area with more isolated
activity over northeast MO into west central IL. An intense upper
level system was seen churning over eastern NE, while a 140 kt plus
upper level jet was lifting northeast out of the southern plains.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 245 PM CDT Sat Mar 28 2020

Severe weather still appears likely over the forecast area this
afternoon into early evening as the intense surface cyclone lifts
through Iowa with its associated instability and very strong shear
impacting the region. A tornado watch is being coordinated as of
this writing. Later tonight into Sunday, the tight pressure
gradient will result in strong surface winds and a wind advisory
will likely be needed.

Storms will continue to develop mid to late afternoon as forcing
from the upper level system overspreads the increasingly unstable
boundary layer and intense deep shear. Isolated supercells,
especially where they cross the warm front will have the greatest
threat for all modes of severe weather including tornadoes. A more
linear complex, possible along the advancing occluded front that
will follow late afternoon into early evening will have a lower
threat for mainly damaging winds. Very fast storm movement, as high
as 50 to 60 mph, will present a warning challenge, but also preclude
much threat for heavy rainfall amounts. This should all wind down
west of the MS River by 7 pm, and across our IL counties by 9 pm.

Southwest to west winds of 25 to 35 mph plus, with gusts over 40 mph
will follow the passage of the occluded front and the tight
circulation around the surface low as it lifts across central Iowa
into MN by morning. A wind advisory will likely be needed at some
time for tonight into Sunday, but will be holding off on issuing
one for now to avoid complicated messaging with the Tornado Watch.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 245 PM CDT Sat Mar 28 2020

Gusty northwest winds, cooler temperatures, and blustery conditions
will be seen Sunday. Turning colder with near to below normal
temperatures and mostly dry conditions will begin the month of April.

Sunday...strong 990mb surface low will continue to lift northeast
out of the region from WI into Lake Superior. Tight pressure
gradient on back side on low will keep northwest winds sustained
around 30 mph with gusts up to 50 mph through much of the day,
making for a blustery day. Cyclonic flow and strong CAA will keep
clouds around for most of the CWA except perhaps the southwest 1/3.
Highs will struggle to reach 50 degrees in northern IL and
northeast IA, with middle 50s elsewhere. If clouds linger longer,
than cooler temperatures will be possible.

Monday...quiet and dry conditions will be seen, with weak high
pressure overhead.  Plentiful sunshine will help boost temperatures
up into the upper 50s and lower 60s.

Tuesday onward...two waves will pass to the south and north of the
area on Tuesday and Wednesday night respectively. Moisture will be
quite limited with both systems and do not expect great chances of
any rainfall if any. Later forecasts may be able to remove PoPs or
drop down to slight chance if dry trend continues. Cooler conditions
arrive Thursday-Saturday, with increasing clouds in cyclonic flow
aloft. Highs will be slightly below normal in the upper 40s and
lower 50s each day. Low temperatures may approach the freezing mark
Friday and Saturday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 618 PM CDT Sat Mar 28 2020

Scattered thunderstorms occurring ahead of a fast moving front may
impact the DBQ area early this evening. The other terminals should
have brisk winds and VFR to MVFR conditions early this evening.
Winds will become southwest and increase to 20 to 30 kts behind
the front this evening, then turn to the west at 25 to 35 kts
overnight. Low clouds with MVFR ceilings are then expected to
return overnight and linger through much of Sunday with gusty west
to northwest winds from 20 to 30 kts through much of the day.

&&

.HYDROLOGY...
Issued at 1150 AM CDT Sat Mar 28 2020

A narrow band of heavy rain (2" to 4") fell over the past 24 hours
for portions of Rock Island and Whiteside counties in Illinois and
Scott County in Iowa. The majority of the rain fell in the Rock
River basin as well as direct runoff into the Mississippi River.
The Mississippi River at RCKI2 saw a sharp rise of over 1.5 ft
following the rain, which had observations of 2.77" in 30 min. The
river quickly receded back nearing previous levels.

This heavy rain, which again fell largely in the Rock River basin
has caused forecasts to increase on the Rock River. This prompted
a flood watch to be issued for Como, higher levels at Joslin, and
now Major flooding at Moline. While not 100% confident in reaching
major flood stage, previous forecasts were nearing 14 ft (Major
flood stage) and rainfall ended up being well more than forecast
and future rainfall is not a key component.

For the next 24-48 hours. Fast moving storms are expected across
the HSA, and while they will have potential to produce heavy rain
with PW's above 1.0", the heavy rain should be brief with
excessive amounts not expected. Therefore, not expecting big
changes to tributary river forecasts due to the convection
today/tonight.

What is of more concern is the widespread moderate amounts
expected to the north of the HSA, up across MN, WI & northern IA
as a large are is forecast to see amounts of 0.75" to 1.50". This
water will be making its way into the local reach of the
Mississippi River through the next week, with runoff from the
northern areas (likely including snowmelt runoff as well) moving
into the area into the 2nd week of April. This is being mentioned
as today's river forecasts have saw some increases in peaks, and
many are still rising at the end of the 7 day period as water will
still be moving in from upstream.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Gross
AVIATION...Sheets
HYDROLOGY...Brooks
Hazardous weather outlook, Mar 28, 12:44 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1244 PM CDT Sat Mar 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1244 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe storms are likely across much of the outlook area this
afternoon and evening. The Storm Prediction Center has a moderate
risk for severe storms along and to the southeast of a line from
Milledgeville, Illinois to the Quad Cities to Keokuk, Iowa. An
enhanced risk extends further to the north and west. Damaging
winds, large hail, and tornadoes are all possible.

Strong to severe storms are expected to develop this afternoon
along and ahead of an advancing cold between 2 pm and 6 pm. These
storms may move as fast as 60 mph.

Strong southwest to west winds will develop this evening behind
a cold front and continue overnight. Sustained winds from 25 to
35 mph are expected with gusts over 45 mph possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

West to northwest sustained winds of 25 to 35 mph with gusts
up to 50 mph are expected on Sunday. Fire weather conditions will
remain elevated into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Sheets

In the hours before

Local storm report, Mar 28, 3:52 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 NE BETTENDORF         41.58N 90.46W
03/28/2020  M0.75 INCH       SCOTT              IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 28, 4:10 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             FULTON                  41.87N 90.16W
03/28/2020  M0.25 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

GROSS
Special weather statement, Mar 28, 4:15 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
415 PM CDT Sat Mar 28 2020

ILC015-085-177-282145-
Jo Daviess-Carroll-Stephenson-
415 PM CDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
CENTRAL CARROLL AND STEPHENSON COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, a strong thunderstorm was located over Argo Fay, or
near Mount Carroll, moving northeast at 80 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Freeport, Mount Carroll, Lena, Lanark, Fairhaven, Pearl City,
Shannon, Cedarville, Davis, Chadwick, Dakota, Rock City, Argo Fay,
Buena Vista, Loran, Rock Grove, Oneco, Orangeville, Eleroy and
Wacker.

LAT...LON 4250 8941 4249 8940 4239 8940 4220 8963
      4220 8969 4215 8968 4193 8995 4202 9013
      4251 8970
TIME...MOT...LOC 2114Z 217DEG 70KT 4200 9002

Ervin
Local storm report, Mar 28, 6:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          1 SSW FAIRBANK          42.63N 92.06W
03/28/2020                   BUCHANAN           IA   EMERGENCY MNGR

            ON GROUND NEAR BAXTER AVE AND V56 RD.

&&

GROSS
Local storm report, Mar 28, 6:31 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 SE OTTERVILLE         42.50N 91.92W
03/28/2020  E1.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            NOW SEEING PEA SIZE HAIL.

&&

GROSS
Local storm report, Mar 28, 6:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TORNADO          3 NNE LITTLETON         42.58N 91.98W
03/28/2020                   BUCHANAN           IA   EMERGENCY MNGR

            LARGE TORNADO ON THE GROUND DOING DAMAGE.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:14 PM CDTTornado WarningDVNMercer, Warren31 min
Mar 28, 7:33 PM CDTTornado WarningDVNHenry42 min
Mar 28, 8:07 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside38 min
Mar 28, 8:20 PM CDTTornado WarningDVNHenry, Whiteside18 min
Mar 28, 9:26 PM CDTWind AdvisoryDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more22 hr
Mar 29, 10:35 AM CDTRiver Flood WarningDVNWhiteside50 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.